MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214-02D
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 11/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since 3 electrodes placed with the aid of navigation deviated from their desired location and probably led to a brain hematoma, leading to disfasia and hemianopsia, although: there is no indication of a systematic error or malfunction of the brainlab navigation device.According brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.According to the hospital/surgeon, the placement of the other 6 electrodes was successful as intended.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the alleged 1 cm deviation can be attributed to a combination of the following: the patient's actual anatomy probably differed from the preoperative image data set, since the date of the scans used for patient registration in this case was (b)(6) 2018 which is almost 5 months before the date of the surgery, (b)(6) 2018.This potentially led to an inaccurate match of the virtual display of preoperative scan to the current patient anatomy during the initial registration ilumark navigation marker spheres were used in this case, instead of the recommended disposable reflective marker spheres (drms) from brainlab/ndi, which have been tested and validated for use with brainlab navigation systems.Additionally, new marker spheres were used for all sterile equipments, but not for unsterile equipment.Brainlab recommends using new ndi drms for all sterile and unsterile equipment, since navigation accuracy significantly depends on the condition of the marker spheres used.The sterile navigation reference array, i.E.The pin for attachment of the drms, was bent.Reference arrays are a highly accurate and sensitive medical equipment and must be handled with extreme care.Dropped or damaged instruments must not be used, since they can lead to inaccuracy during navigation.The navigation reference array may have moved during the procedure due to a not sufficient rigid fixation, and/ or the patient's head in the head holder might have additionally moved during the surgery.Apparently the deviation was not recognized prior to electrode placement on the left side by the user surgeon, with the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for placement of 9 electrodes (6 on the right side and 3 on the left side) was performed with the aid of the brainlab cranial navigation system version (b)(4) on (b)(6) 2018.The trajectories were planned for this patient on (b)(6) 2018 using the brainlab software iplan cranial (b)(4).Pre-operative data sets for use with brainlab planning and navigation were acquired on jun 18, 2018 (ct data sets) and (b)(6) 2018 (mr data sets).During the procedure the surgeon: positioned the patient in supine orientation clamped into a (non-brainlab) head holder, attached with the brainlab navigation reference array.Performed the initial patient registration (surface matching registration with brainlab softouch) to match the virtual display of preoperative scan to the current patient anatomy and verified the accuracy of registration with a satisfying result.Draped the patient, including exchanging the navigation reference array from unsterile to sterile.Placed 6 electrodes on the right side of the patient's head successfully as intended, with the aid of brainlab navigation (varioguide).Undraped the patient, including exchanging the navigation reference array from sterile to unsterile, performed a new patient registration (surface matching registration with brainlab softouch) in preparation of electrode placements on the left side of the patient's head, and verified the accuracy of registration with a satisfying result.Draped the patient, including exchanging the navigation reference array from unsterile to sterile.Aligned the brainlab varioguide for placement of an electrode on the left side of the patient's head and determined a deviation of the navigation information compared to the patient anatomy of about 10 mm.Undraped the patient, including exchanging the navigation reference array from sterile to unsterile, performed a third initial patient registration (surface matching registration with brainlab softouch) and verified the accuracy of registration with a satisfying result.Draped the patient, including exchanging the navigation reference array from unsterile to sterile.Placed 3 electrodes on the left side of the patient head with the aid of brainlab navigation and the brainlab varioguide.On the post-operative mri scan the surgeon determined a deviation of approximately 1 cm at entry and target point in cranial direction for the 3 electrodes placed on the left side.These electrodes were not usable for the intended treatment.Further, according to the surgeon: the patient had a brain hematoma probably caused by the deviation of electrode placements (left side).This hematoma re-absorbed by itself, no treatment was required for the hematoma.Nevertheless, the patient developed disfasia and hemianopsia.The patient is recovering but it cannot be confirmed that the patient will recover completely.Language rehabilitation will be required (planned) for the patient, and hospitalization is expected to be prolonged by approximately 2 weeks for this patient.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
MDR Report Key8149729
Report Number8043933-2018-00049
Device Sequence Number13992001
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214-02D
Device Catalogue Number71208
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Initial Report FDA Received Date12/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;